A review published in Clinical Pharmacokinetics describes evidence-based interactions between direct-acting antivirals (DAAs) and psychoactive drugs and provides safe strategies for concomitant treatment of psychiatric illnesses and chronic hepatitis C virus (HCV) infection.
The majority of DAAs are extensively metabolized by liver enzymes and can influence cytochrome P450 (CYP450) enzymes. DAAs also function as substrates and inhibitors of drug transporters, which further involve them in drug-drug interactions. Mental illnesses such as depression or psychosis are highly prevalent in patients with HCV infection, and these patients often receive concomitant psychoactive medications. The majority of these psychoactive medications are also metabolized by CYP enzymes but not much is known on the drug-drug interactions between psychoactive medications and DAAs.
Researchers from The Netherlands set out to review the interaction mechanisms between DAAs and psychoactive drugs and to give recommendations for co-administration of these agents. They first searched PubMed and EMBASE up to January 2016 for all DAAs recommended in European and U.S. guidelines. The DAAs included: protease inhibitors (PIs) (boceprevir, simeprevir, paritaprevir, and grazoprevir), NS5A inhibitors (daclatasvir, ledipasvir, ombitasvir, and elbasvir), and NS5B polymerase inhibitors (sofosbuvir and dasabuvir); telaprevir was excluded due to its limited use. The psychoactive drugs included: SSRIs, TCAs, typical and atypical antipsychotics, benzodiazepines, monoamine oxidase inhibitors, lithium, and St. John’s wort.
Some of the key findings included:
- Escitalopram and citalopram have been studied in combination with most direct-acting antivirals (DAAs) and either of these drugs can be safely combined with HCV treatment
- No formal interaction studies between psychoactive agents and sofosbuvir or ledipasvir have been performed in humans. However, these DAAs are generally neither victims nor perpetrators of drug interactions and can therefore be safely used in combination with psychoactive drugs.
- Boceprevir, simeprevir, and the combination paritaprevir/ritonavir plus ombitasvir with dasabuvir are most likely to cause drug interactions via the inhibition of CYP3A4. Therefore, caution must be exercised when CYP3A4 substrates such as midazolam and/or quetiapine are co-administered with these DAAs.
Study authors concluded that a relevant interaction only occurs “when a drug (victim) is metabolized to a ‘minor’ or ‘moderate’ extent.” The regimens should be modified when it is a “major” status whereas a “minor” status implies that the regimen should be monitored. They also urged that physicians should communicate with pharmacists or clinical pharmacologists for guidance in managing these interactions.
For more information visit link.springer.com.